Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 301, NWS Nashville, TN

August 4, 1997Coffee County, Franklin County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 4, 1997, 7:06 PM CDT for Coffee County, Franklin County, Tennessee. It was in force for 54 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 4, 1997, 7:06 PM CDT (00:06 UTC)
Expired
Aug 4, 1997, 8:00 PM CDT
In force
54 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Coffee County, TN, Franklin County, TN

What was reported inside it

TimeReportWhereRemark
Aug 4, 7:10 PM CDTThunderstorm Wind 50Center Grove, TNTrees were blown down. Report was by the electric company.
Aug 4, 7:20 PM CDTThunderstorm Wind 50Oak Grove, TNPower company reported trees were down.
Aug 4, 7:20 PM CDTThunderstorm Wind 50Decherd, TNPower company reported trees were blown down.
Aug 4, 7:40 PM CDTThunderstorm Wind 50Belvidere, TNPower company reported trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1959 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1959 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 050007 RRA
SVRBNA
TNC031-051-050100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
706 PM CDT MON AUG 4 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  800 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...SOUTHERN COFFEE COUNTY...FRANKLIN COUNTY
 
AT 7 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED JUST WEST OF MANCHESTER
AND WAS MOVING SOUTHEAST AT 30 MPH AND WILL MOVE ACROSS AREAS BETWEEN
MANCHESTER AND WINCHESTER BY 745 PM CDT.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
VOR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:18 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Aug 4, 2:18 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
212 PM CDT MON AUG 4 1997

MDLS SMLR IN MOVG CDFNT ACRS STA OVRNGT. FNT SHUD BGN TO ACCELERATE AS
MID/UPR LVL TROF OVR E U.S. AMPLIFIES CAUSING WNDS TO BCM MORE NLY WITH
TIME. ETA MDL BRINGS DRIER MEAN RH INTO STA MORE QUICKLY THAN NGM/AVN
MDLS THIS EVE. AT 17Z...RUC SFC ANALYSIS SHOWED CDFNT ACRS SRN MO INTO
NRN KY AND ON TO NE FM THERE. STLT LOOP SHOWED E/W DVLPMT OF CLDS IN SFC
PRE-FNTL TROF LOCATED SLGTLY AHD OF CDFNT JUST S OF KY/TN BDR ATTM...
WITH BNA 88D SHOWED SCT RW/TRW DVLPG.

APRS TO BE ADEQUATE INSTABILITY...WIND/MSTR CONVERGENCE ALG PRE-FNTL
TROUGH FOR CONTD DVLPMT OF RW/TRW ALG IT AS IT MOVS S ACRS MID STA THIS
AFTN AND ERY THIS EVE. EVEN THO BTR MID LVL DRYING ADVTG IN FM THE W...
SFC THETA-E RDG AXIS EXTENDING FM SRN MO E INTO NRN TN 17Z WAS EVIDENTLY
ENOUGH TO GENERATE PRECIP TO W OF BNA AS WELL. DUE TO WEAK DYNAMICS...
EXPECT ALL PRECIP TO DISSIPATE LTR THIS EVE WHEN HEATG ENDS.

WITH UPR RDG FCST TO RETROGRADE SLGTLY OVR NXT SVRL PDS WITH LWRG HGTS
RESULTING OVR OUR REGION...EXPECT COOLER TEMPS AND DRY WEATHER FOR
NXT SVRL DAYS AT LEAST.

APRS THE FAN GUIDANCE HAS A BETTER HANDLE ON TEMPS NEXT FE$W DAYS AND
FOLLOWED FOR THE MOST PART.

BNA BU 066/084/059/082 100

STEIGERWALDT

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.